West Virginia, 2025Damaging Winds in West Virginia, June 19, 2025
June 19, 2025 · NWS LWX · 10 events in 2 counties and zones
A severe weather outbreak occurred during the mid to late afternoon hours of Thursday, June 19th, 2025, as a strong cold front supported by a seasonably strong upper-level jet intersected a hot, humid, and unstable airmass. Severe weather was exclusively in the form of damaging wind gusts, many of which were considerable (near hurricane-force) in nature in the Washington DC metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe weather outbreak occurred during the mid to late afternoon hours of Thursday, June 19th, 2025, as a strong cold front supported by a seasonably strong upper-level jet intersected a hot, humid, and unstable airmass. Severe weather was exclusively in the form of damaging wind gusts, many of which were considerable (near hurricane-force) in nature in the Washington DC metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 8:41 AM EST, 4 hours 34 minutes earlier.
Area forecast discussion, Jun 19, 8:41 AM EST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
941 AM EDT Thu Jun 19 2025
.SYNOPSIS...
Heat and humidity continue today ahead of a potent cold front that
looks to cross the region. The front will bring a widespread risk of
severe weather to the area later this afternoon and evening with
damaging winds, large hail, and heavy rainfall as the primary
concerns. Drier and less humid Friday into Saturday as high pressure
builds into the region. A prolonged period of excessive heat is
expected Sunday into the middle part of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of mid morning, satellite and observations revealed a clear
sky east of the Appalachians. Steady heating is taking place,
eroding CINH. Given abundant low-level moisture in place,
moderate to strong instability will build quickly by midday
despite modest mid-level lapse rates (though the 12Z KIAD RAOB
did reveal an area of steeper lapse rates in the 850-700 hPa
layer). Wind observations indicate gusts of 30 to 40 mph over
the higher terrain, indicative of an enhanced wind field.
Shaping up to be an active afternoon and evening ahead as a potent
cold front and upper-level trough swing across the region. The
Storm Prediction Center has maintained areas east of US-15 in
an Enhanced Risk (Level 3 out of 5) for severe weather today.
Locations further west remain in a Slight Risk (Level 2 out 5).
Regardless of the severe risk zones, all hazards will be on the
table with t-storms today.
SEVERE THREAT: Storms look to initiate over the mountains
between 16-19z/12-3pm ahead of the incoming front. Areas
further east will likely see storms develop between 2-4pm/18-20z
with a prefrontal shortwave trough pushing through. Convection
overall will be scattered mainly along and west of I-81 with
conglomeration of supercells and organized line
segments/clusters working east toward the Baltimore/DC metro
areas between 19-23z/3-7pm. Storms will fuel off of high
temperatures in the upper 80s and low to mid 90s with dewpoint
factors in the upper 60s and low 70s. Heat indices will climb
toward 100 degrees in the metros/east of the Blue Ridge as a
result of the increased humidity.
SBCAPE values look to surge into the 1500-3000 J/kg during the
peak heating period with steepening low-level lapse rates (7+
C/KM). 0-6 km bulk effective shear values will run between 40-50
kts with 0-1 km SRH values around 100 m2/s2. This will amplify
the damaging wind threat as well as the potential for an
isolated tornado or two across the region, though low-level flow
may be somewhat veered to W/SW. Updraft helicity tracks from the
HREF illustrate the potential tornado/rotating updraft threat
especially east of I-95 and down across southern MD/the northern
neck of VA where slight better environmental spin resides (with
a potential bay breeze/outflow interaction).
FLASH FLOOD THREAT: Outside of the severe threat, instances of flash
flooding will remain an issue mainly in the metros/over the terrain.
This is largely due in part to some hypersensitivity given the
recent rainfall yesterday and really over the last week. FFG
guidance for much of the area in the 1-, 3-, and 6-hr time
windows remains less than 1" with PWATS ahead of the front
approaching 2". Rain rates of 1-2"+/hr are possible with storms
as they pass through. The good news is that storms will be
progressive given the amplified shear across the region.
Shower and thunderstorm activity will quickly race eastward
this evening between 00-03z/8-11pm. Winds will remain elevated
out of the west and northwest with gusts running between 15 to
25 mph. Winds will decrease late tonight along with humidity
under west to northwest flow. Some fog may be possible in the
river valleys although wind may be a limiting factor. Lows
tonight will fall back into the upper 50s and low 60s north and
west of the urban centers. Low to mid 60s are expected for the
Baltimore/DC city centers and locations near the bay.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The humidity finally lowers along with a brief reprieve in the
excessive heat as we round out the workweek. Strong upper-level
ridging and surface high pressure will build over the eastern
CONUS through the start of the weekend. The surface high and
upper-level ridge will continue to strengthen each day bringing
warming temperatures and eventually more humidity. For Friday,
expect highs back in the mid 80s with dewpoints in the 50s and
low 60s. Overnight lows Friday night will fall into the upper
50s and low 60s west of the Blue Ridge with mid to upper 60s in
the metro areas. A spotty shower or t-storm cannot be ruled out
in northwest flow late Friday afternoon and evening as a weak
piece of trailing shortwave energy slides north and east of the
area. Highest confidence for this to occur would be along the
PA/MD line and west of the Catoctins. For now, hedged PoPs
to less than 15 percent given ample dry air advection settling
in with building surface high.
Low humidity continues Saturday although temperatures push back into
the upper 80s and low 90s under light southerly flow. Lows Saturday
night will drop back into the mid to upper 60s and low 70s. Humidity
will gradually increase during this time as broad 1024-1028 mb high
pressure strengthen off the Carolina coast.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The longwave pattern across the CONUS will remain relatively
stagnant through the long term period, with deep upper troughing
centered over the Western US, and a strong upper ridge present
across the Eastern US. The center of a corresponding mid-upper level
anticyclone will remain centered overhead throughout the period. 500
hPa heights are modeled to reach around 596-598 dam during this
period. As a result, an extended stretch of heat and humidity is
expected late this weekend through the middle of next week.
Model guidance is in good agreement that 850 hPa temps will soar to
above 20C, which will lead to daytime highs well into the 90s, and
potentially even nearing 100. Dewpoints will remain in the low 70s,
which will keep overnight lows in the 70s. Heat indices will climb
to in excess of 100 each day, and could even reach 105-110 some
days. While dewpoints will be high at the surface, sinking motion
near the center of the mid-upper level anticyclone will lead to dry
conditions in the mid-upper levels, and quiet weather at the
surface, with ample sunshine during the daylight hours. Those who
are sensitive to the heat are encouraged to take preparations in
advance for what will likely be an extended heatwave locally.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
VFR conditions continue to prevail amongst the terminals this
morning with a few high level clouds.
Expect temporary drops to sub-VFR this afternoon and evening as a
potent cold front cross the region. The front will bring numerous
showers and thunderstorms to the terminals especially within the BWI-
IAD-DCA corridor. Storms fire prior to 18z/2pm west of KMRB and
KCHO before working east toward the corridor between
19z-23z/3-7pm. Maintained TEMPOs in for this time window at the
aforementioned terminals above, though there may be more than
just one round. Expect variable wind gusts in and around
thunderstorms with gusts in excess of 30-40 kts. Convection will
clear the corridor between 00-03z/8-11pm tonight with
improvements back to VFR. Light southwest winds this morning
will increase this afternoon and evening with gusts between
20-25 kts.
VFR conditions are expected Friday as high pressure builds back into
the region. Winds will remain out of the west and northwest at 5-10
kts. Winds switch to the south Saturday as high pressure sinks south
and east of the area.
VFR conditions and light winds are expected on both Sunday and
Monday.
&&
.MARINE...
A strong cold frontal boundary will cross the waters today bringing
numerous showers and thunderstorms. SMWs are possible given
thermodynamic and kinematic environment this afternoon and evening
in any thunderstorm. SCA conditions are also expected this afternoon
and into Friday with the cold frontal passage. Southwest winds today
will switch to the northwest this afternoon and evening with gusts
up to 25 kts.
Sub-SCA level winds return Friday afternoon with west to northwest
winds are expected. Winds will become southerly Saturday afternoon
at generally 10 knots or less.
Light and variable winds are expected over the waters on both Sunday
and Monday. No marine hazards outside of heat are expected for the
middle of next week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory from 1 PM this afternoon to 6 AM EDT
Friday for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 1 PM this afternoon to 6 AM EDT
Friday for ANZ530>534-537>541-543.
Small Craft Advisory from 1 PM this afternoon to 9 PM EDT this
evening for ANZ535-536-542.
&&
SYNOPSIS...KRR
NEAR TERM...DHOF/EST
SHORT TERM...EST
LONG TERM...KJP
AVIATION...DHOF/KJP/EST
MARINE...DHOF/KJP/ESTHazardous weather outlook, Jun 19, 12:47 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
147 PM EDT Thu Jun 19 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-201800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
147 PM EDT Thu Jun 19 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for flash flooding is in effect for the Baltimore MD
and Washington DC metro areas from 3 to 9 PM.
Scattered to numerous severe thunderstorms capable of producing
damaging wind gusts are possible this afternoon and evening. There
is the potential for considerable storm damage from 70 mph gusts.
Large hail and an isolated tornado or two are also possible. A
Severe Thunderstorm Watch is in effect until 9 PM.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An extended period of excessively hot and humid conditions is
expected Sunday through at least the middle of next week. Daily
heat indices in the afternoon and evening of 100 to 110 are
expected, and up to 115 degrees is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-201800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
147 PM EDT Thu Jun 19 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous severe thunderstorms capable of producing
damaging wind gusts are possible this afternoon and evening. There
is the potential for considerable storm damage from 70 mph gusts.
Large hail and an isolated tornado or two are also possible. An isolated
instance of flooding is possible as well. A Severe Thunderstorm
Watch is in effect until 9 PM near and east of Interstate 81.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An extended period of excessively hot and humid conditions is
expected Sunday through at least the middle of next week. Daily
heat indices in the afternoon and evening of 100 to 110 are
expected, and up to 115 degrees is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-201800-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
147 PM EDT Thu Jun 19 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Scattered severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon and evening. An isolated
instance of flooding is possible as well.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An extended period of excessively hot and humid conditions is
expected Sunday through at least the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
Thunderstorm Wind, Berkeley
- When
- June 19, 1:15 PM EST
- Where
- Berkeley County, 1.45 mi SSW of Berkeley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.482, -77.944
A large tree blew down on Princeton Street near CR-45/5 Eagle School Road.
Thunderstorm Wind, Jefferson
- When
- June 19, 1:25 PM EST
- Where
- Jefferson County, 1.41 mi NNW of Middleway
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.319, -77.988
Trees blew down in the 3700 block of WV-51 Middleway Pike.
Thunderstorm Wind, Jefferson
- When
- June 19, 1:31 PM EST
- Where
- Jefferson County, 1.34 mi ESE of Middleway
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.294, -77.956
A tree blew down in the 2400 block of South Childs Road.
Thunderstorm Wind, Jefferson
- When
- June 19, 1:33 PM EST
- Where
- Jefferson County, 0.4 mi W of Kearneysville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.380, -77.888
A tree blew down in the 5900 block of Charles Town Road.
Thunderstorm Wind, Jefferson
- When
- June 19, 1:37 PM EST
- Where
- Jefferson County, 2.16 mi NNE of Kearneysville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.406, -77.858
A tree blew down in the 2000 block of WV-480 Kearneysville Pike.
Thunderstorm Wind, Jefferson
- When
- June 19, 1:42 PM EST
- Where
- Jefferson County, 1.12 mi S of Millville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.284, -77.781
A tree blew down in the 100 block of Spring Lake Lane.
Thunderstorm Wind, Jefferson
- When
- June 19, 1:42 PM EST
- Where
- Jefferson County, 1.32 mi NNW of Summit Pt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.268, -77.789
A tree blew down in the 2100 block of CR-27 Bloomery Road.
Thunderstorm Wind, Jefferson
- When
- June 19, 1:45 PM EST
- Where
- Jefferson County, 0.68 mi SSE of Harpers Ferry
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.321, -77.725
Trees blew down blocking US-340 William L. Wilson Freeway near CR-32 Chestnut Hill Road.
Thunderstorm Wind, Jefferson
- When
- June 19, 1:46 PM EST
- Where
- Jefferson County, 0.48 mi SSW of Summit Pt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.244, -77.783
A tree blew down in the 19000 block of WV-115 Charles Town Road.
Thunderstorm Wind, Jefferson
- When
- June 19, 1:46 PM EST
- Where
- Jefferson County, 0.6 mi WSW of Harpers Ferry
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.325, -77.740
A tree blew down near the intersection of US-340 Alternate/Washington Street and McDowell Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and High Wind in California, June 19 to 21, 20258 deaths · 87 kt wind · 4 events
- Damaging Winds in Virginia, June 19, 2025$1.5 million · 70 kt wind · 78 events
- Damaging Winds in Maryland, June 19, 2025$1.4 million · 65 kt wind · 69 events
- Wildfire in Utah, June 19 to 27, 2025$35 million · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 19, 20251 injured · $226,000 · 54 kt wind · 89 events
- Heat in Nevada, June 19, 20251 death · 1 event
- Tornado and Hail in North Dakota, June 19, 2025$800,000 · EF1 · 15 events
- Damaging Winds in District of Columbia, June 19, 2025$1.7 million · 65 kt wind · 7 events
- Damaging Winds in North Carolina, June 19, 2025$161,000 · 50 kt wind · 44 events
- Hail and Damaging Winds in Nebraska, June 19, 2025$1.0 million · 2.5 in hail · 5 events
- Damaging Winds in Pennsylvania, June 19, 2025$94,000 · 61 kt wind · 20 events
- Damaging Winds in Pennsylvania, June 19, 20252 injured · 62 kt wind · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255621, 1255635, 1255637, 1255638, 1255643, 1255652, 1255653, 1255657, 1255658, 1255660.